by Phyllis Hanlon, Contributing Writer
In 1965, an unusually large number of cases of pulmonary arterial hypertension (PAH), which was previously considered exceedingly rare, was reported in Switzerland, Germany and Austria. At the time, researchers found a link between this condition and exposure to a weight loss and mood disorder drug called Aminorex. Since drug- or toxin-associated PAH (D-PAH) looks very much like idiopathic or heretable PAH to doctors, the condition is not easily detected and has not been studied extensively. This year, however, Vinicio A. de Jesus Perez, MD, at Stanford University Medical Center, an accredited Pulmonary Hypertension Care Center (PHCC), explored the history of D-PAH and offered his thoughts on the future in care and treatment for patients with this condition at PHA’s International PH Conference and Scientific Sessions, and in the latest issue of Advances in Pulmonary Hypertension.
The above-mentioned situation in Europe led to a ban on the amphetamine-based drug that was associated with PAH, Aminorex. However, clinicians continued to see new cases, which prompted the first Pulmonary Hypertension World Symposium in 1973, where researchers created the first clinical classification system of PH that became a roadmap for diagnosing and managing PAH, according to Dr. de Jesus Perez.
In 1995, The International Primary Pulmonary Hypertension Study cited the weight-loss drugs fenfluramine-phentermine (Fen-Phen) and dexfenfluramine (Redux) as increasing an individual’s risk for the development of PAH. These drugs work by increasing serotonin levels in the body, which, in certain individuals, can cause changes in the blood vessels in the lungs, leading to lung and heart damage. The study involved 62 patients with PAH (then called “primary pulmonary hypertension”), half of whom reported taking a “fenfluramine” type drug for at least three months. Half of these patients used only dexfenfluramine (Redux); 27 percent used Fen-Phen with amphetamines; 11 percent used fenfluramine alone; and eight percent used both. The findings from this study prompted the ban of Fen-Phen products in Europe in 1997. Two years later, the United States also banned these products.
Dr. de Jesus Perez also commented on methamphetamine (METH), a drug that is becoming increasingly popular among young and middle-aged adults in the U.S. Highly addictive and stimulating to the nervous system, METH can also have negative effects on the kidneys, heart and liver. He reported that METH use has been linked to the development of PAH; the lungs are thought to be primarily affected when an individual takes a certain type of METH intravenously (i.e., injects the drug directly into the vein).
Roham T. Zamanian, MD, clinical director of the Stanford Pulmonary Hypertension Clinic, has noted that during the last ten years, 85 percent of the D-PAH patients treated at Stanford specifically had had METH-PAH and has noted an estimated five-year survival at 35 percent. However, based on the ongoing work being carried out by physician scientists like Drs. Zamanian and de Jesus Perez, not all patients who have taken METH develop PAH, suggesting that other risk factors, like genetics, may play a role in disease manifestation in this subset of METH users.
In addition to Fen-Phen and METH, dasatinib (Sprycel®), a treatment for chronic myelogenous leukemia (CML), may be associated with PAH, according to a 2012 report from the French National Network of PH. Dr. de Jesus Perez pointed out that when patients stopped taking the drug, most showed some improvement, but did not completely recover. He recommended physicians prescribe a different drug to treat CML due to this potential increased risk in certain, unknown individuals.
Dr. de Jesus Perez reported that more drugs, even some approved by the Food and Drug Administration (FDA), may be identified among risk factors for developing PAH in the future. He asserted that as clinicians better understand how PAH develops and what other factors affect the condition, they might be given an insight into other drugs that could be associated with PH. He said, “…physicians must remain vigilant of their patient population and establish close interactions between national drug regulatory agencies, national PH networks, and PAH patient associations…” to devise strategies to recognize and prevent D-PAH.